Set-Valued and Variational Analysis

, Volume 27, Issue 1, pp 265–294 | Cite as

The Weak Sequential Closure of Decomposable Sets in Lebesgue Spaces and its Application to Variational Geometry

  • Patrick Mehlitz
  • Gerd WachsmuthEmail author


We provide a precise characterization of the weak sequential closure of nonempty, closed, decomposable sets in Lebesgue spaces. Therefore, we have to distinguish between the purely atomic and the nonatomic regime. In the latter case, we get a convexification effect which is related to Lyapunov’s convexity theorem, and in the former case, the weak sequential closure equals the strong closure. The characterization of the weak sequential closure is utilized to compute the limiting normal cone to nonempty, closed, decomposable sets in Lebesgue spaces. Finally, we give an example for the possible nonclosedness of the limiting normal cone in this setting.


Decomposable set Lebesgue spaces Limiting normal cone Measurability Weak sequential closure 

Mathematics Subject Classification (2010)

49J53 28B05 90C30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Elsevier Science, Oxford (2003)Google Scholar
  2. 2.
    Aubin, J.-P., Frankowska, H.: Set-valued Analysis. Modern Birkhäuser Classics, Birkhäuser Boston Inc., Boston (2009). ISBN 978-0-8176-4847-3. Reprint of the 1990 editionCrossRefGoogle Scholar
  3. 3.
    Bogachev, V.I.: Measure Theory. Springer, Berlin (2007)CrossRefGoogle Scholar
  4. 4.
    Clarke, F., de Pinho, M.R.: Optimal control problems with mixed constraints. SIAM J. Control Optim. 48(7), 4500–4524 (2010). ISSN 0363-0129. MathSciNetCrossRefGoogle Scholar
  5. 5.
    Clason, C., Valkonen, T.: Stability of saddle points via explicit coderivatives of pointwise subdifferentials. Set-Valued Variational Anal. 25(1), 69–112 (2017). MathSciNetCrossRefGoogle Scholar
  6. 6.
    Geremew, W., Mordukhovich, B.S., Nam, N.M.: Coderivative calculus and metric regularity for constraint and variational systems. Nonlinear Anal. Theory Methods Appl. 70(1), 529–552 (2009). MathSciNetCrossRefGoogle Scholar
  7. 7.
    Guo, L., Ye, J.J.: Necessary optimality conditions for optimal control problems with equilibrium constraints. SIAM J. Control Optim. 54(5), 2710–2733 (2016). MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hiai, F., Umegaki, H.: Integrals, conditional expectations, and martingales of multivalued functions. J. Multivar. Anal. 7(1), 149–182 (1977). MathSciNetCrossRefGoogle Scholar
  9. 9.
    Lax, P.D.: Functional Analysis. Pure and Applied Mathematics (New York). Wiley-Interscience, New York (2002). ISBN 0-471-55604-1Google Scholar
  10. 10.
    Megginson, R.E.: An Introduction to Banach Space Theory. Graduate Texts in Mathematics. Springer, New York (1998)CrossRefGoogle Scholar
  11. 11.
    Mehlitz, P., Wachsmuth, G.: On the Limiting Normal Cone to Pointwise Defined Sets in Lebesgue Spaces. Set-Valued and Variational Analysis (2016).
  12. 12.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation. Springer-Verlag, Berlin (2006)Google Scholar
  13. 13.
    Ostrovskii, M.I.: Weak sequential closures in Banach space theory and their applications. In: General Topology in Banach spaces, pp. 21–34. Nova Scientific Publications, Huntington (2001)Google Scholar
  14. 14.
    Pang, J.-S., Stewart, D.E.: Differential variational inequalities. Math. Programm. Publ. Math. Programm. Soc. 113(2, Ser. A), 345–424 (2008). ISSN 0025-5610. MathSciNetCrossRefGoogle Scholar
  15. 15.
    Papageorgiou, N.S., Kyritsi-Yiallourou, S.T.: Handbook of Applied Analysis, Volume 19 of Advances in Mechanics and Mathematics. Springer, New York (2009). ISBN 978-0-387-78906-4. Google Scholar
  16. 16.
    Rockafellar, R.T.: Integrals which are convex functionals. Pac. J. Math. 24(3), 525–539 (1968)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis, volume 317 of Grundlehren der mathematischen Wissenschaften. Springer, Berlin (1998)Google Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2017

Authors and Affiliations

  1. 1.Faculty of Mathematics and Computer ScienceTechnische Universität Bergakademie FreibergFreibergGermany
  2. 2.Faculty of Mathematics, Professorship Numerical Mathematics (Partial Differential Equations)Technische Universität ChemnitzChemnitzGermany

Personalised recommendations